G.S., a 56-year-old woman, was involved in a motor vehicle accident; a car drifted left of the center line and struck her head-on, pinning her behind the steering wheel. She was intubated immediately after extrication and flown to your trauma center. Her injuries were extensive: bilateral flail chest, right hemothorax and pneumothorax, fractured spleen, multiple small liver lacerations, open fractures of both legs, and a cardiac contusion. She was taken to the operating room for repair of her injuries. There she received 36 units of packed red blood cells, 20 units of platelets, 12 units of fresh frozen plasma, and 18 L of lactated Ringer’s solution. G.S. was admitted to the ICU postoperatively, where she developed acute respiratory distress syndrome (ARDS).
1. What is ARDS?
2. What are the risk factors for developing ARDS? Which does G.S. have?
3. With her extensive injuries, how was ARDS diagnosed?
4. Describe the collaborative care patients generally receive in the ICU for ARDS.
CASE STUDY PROGRESS
After a 3-week stay in ICU, G.S. is being transferred to your unit. The ICU nurse gives you the following report: “She is awake, alert, and oriented to person and place. Both legs remain casted from hip to toe. She can wiggle her toes on both feet. Heart tones are clear, last vital signs were 138/90, 88, 26, 99.3° F (37.4° C); bilateral radial pulses 3 +. All the surgical incisions are healed. She has bilateral chest tubes to water suction with closed drainage, both dressings are dry and intact. She has a duodenal feeding tube, a Foley catheter to down drain, and a left double-lumen PICC line. Urine output is good; urine is clear yellow. Her morning labs are still pending.”
5. What additional information do you need from the ICU nurse?
6. Describe the phase of ARDS G.S. is in.
7. What are the long-term complications of ARDS you need to monitor for in G.S.?
CASE STUDY PROGRESS
You complete your assessment of G.S. You note she is dyspneic and has fine crackles throughout all lung fields posteriorly and in both lower lobes anteriorly, and coarse crackles over the large airways. She has O2 on at 2 L per nasal cannula and her Spo2 is 94%.
8. What is the significance of the fine and coarse crackles?
9. The nurse from the previous shift charted the following statement: “Fine and coarse crackles that clear with vigorous coughing.” Based on your knowledge of pathophysiology, determine the accuracy of this statement.
10. It is time to administer scheduled furosemide (Lasix) 60 mg intravenous push. What effect, if any, should furosemide have on G.S.’s breath sounds?
11. What action do you need to take before giving the furosemide?
129 mEq/L (129 mmol/L)
3.0 mEq/L (3.0 mmol/L)
92 mEq/L (92 mmol/L)
26 mEq/L (26 mmol/L)
37 mg/dL (13.2 mmol/L)
2 mg/dL (177 mcmol/L)
128 mg/dL (7.1 mmol/L)
7.1 mg/dL (1.8 mmol/L)
12. Which laboratory values concern you, and why?
13. Given G.S.’s laboratory values, what action do you need to take and why?
CASE STUDY PROGRESS
The provider wants you to administer the furosemide and prescribes the following.
STAT magnesium (Mg) levelPotassium chloride (KCl) 40 mEq IVPBCalcium gluconate 2 g in 100 mL NS IVPB over 3 hours
14. Why did the provider order a magnesium level?
15. G.S. has 1 available port to use on the PICC line. Outline a plan for giving the potassium chloride and calcium gluconate.
16. What interventions do you need to perform to safely administer IV potassium chloride? Select all that apply.
a. Administer the infusion using an IV pump.
b. Place G.S. on continuous electrocardiogram (ECG) monitoring.
c. Assess the patency of the PICC line before initiating the infusion.
d. Administer the potassium infusion over a period of at least 2 hours.
e. Invert the potassium-containing IV bag several times before and during the infusion.
17. You go to prepare G.S.’s furosemide dose and find only one 20-mg vial in the medication-dispensing system. The floor stock is empty. The pharmacist tells you that it will be at least an hour before he can send the drug to you. What are your options?
18. While you are giving the furosemide, G.S. says, “This is so weird. A couple times this morning, I felt like my heart flipped upside down in my chest, but now I feel like there’s a bird flopping around in there.” What are 2 actions you should take next?
Arterial Blood Gases on 6 L O2 by Nasal Cannula
59 mm Hg
82 mm Hg
36 mEq/L (36 mmol/L)
22. You increase her O2 to 6 L, and the provider orders a STAT set of ABGs. How would you interpret G.S.’s ABGs?
23. What are your nursing priorities at this time?
24. Describe 5 interventions you will perform over the next few hours based on these priorities.
25. You notice that G.S. looks frightened and is lying stiff as a board. How would you respond to this situation?
How to Solve Scenario G.S., a 56-year-old woman, was involved in a motor vehicle accident; a car drifted left of the center line and struck her head-on, pinning her behind the steering wheel. She was intubated imm Nursing Assignment Help
In this scenario, a patient named G.S. has been admitted to the trauma center after a motor vehicle accident and has developed acute respiratory distress syndrome (ARDS). Medical college students are required to answer various questions related to G.S.’s condition and provide appropriate interventions for effective management of her health.
1. ARDS stands for acute respiratory distress syndrome, which is a life-threatening lung condition that can occur due to severe injuries, infections, or inhaling harmful substances. ARDS can lead to severe respiratory failure, requiring mechanical ventilation for breathing support.
2. The risk factors for developing ARDS are severe trauma, pneumonia, sepsis, aspiration of gastric contents, inhalation injury, and drug overdose. G.S. has the risk factors of severe trauma due to the motor vehicle accident, which led to a cardiac contusion and multiple injuries.
3. ARDS diagnosis is based on clinical presentation, such as rapid onset of severe respiratory distress with low oxygen levels and diffuse lung infiltrates on chest X-ray or computed tomography (CT) scan. In G.S.’s case, ARDS was diagnosed due to her extensive injuries and respiratory distress.
4. Collaborative care for ARDS patients in the ICU includes mechanical ventilation, oxygen therapy, fluid management, anti-inflammatory medications, and nutritional support. The primary focus is to improve oxygenation and prevent further lung damage.
5. Additional information required from the ICU nurse includes G.S.’s medication regimen, the timing of her last blood transfusion, and the results of her latest laboratory tests.
6. G.S. is likely in the acute/exudative phase of ARDS based on her history of respiratory distress and lung infiltrates.
7. The long-term complications of ARDS that need to be monitored in G.S. include pulmonary fibrosis, neuromuscular weakness, depression, and post-traumatic stress disorder.
8. Fine crackles are indicative of fluid accumulation in the lungs, while coarse crackles suggest the presence of mucus or secretions in the airways.
9. The accuracy of the nurse’s statement that crackles clear with a vigorous cough depends on the underlying cause of the crackles. If crackles are due to fluid accumulation, coughing may not clear them completely.
10. Furosemide (Lasix) is a diuretic medication that can help reduce fluid buildup in the lungs by increasing urine output. It may help improve G.S.’s breath sounds by reducing the fluid in her lungs.
11. Before giving furosemide, the nurse should review G.S.’s latest laboratory tests to ensure that her electrolyte levels are within normal limits and there are no contraindications to administering the medication.
12. The laboratory values that concern me are G.S.’s low sodium and low potassium levels, which can lead to muscle weakness, confusion, and cardiac arrhythmias.
13. Based on G.S.’s laboratory values, the nurse needs to administer potassium chloride and calcium gluconate to prevent electrolyte imbalances. Magnesium levels need to be monitored as low magnesium levels can cause arrhythmias, and giving furosemide can decrease magnesium levels further.
14. The provider ordered a magnesium level to assess whether G.S.’s low electrolyte levels are due to a deficiency in magnesium.
15. The nurse can use the available port on the PICC line to give the potassium chloride and calcium gluconate sequentially. The nurse should monitor G.S.’s response to these medications and ensure that her electrolyte levels are adequately managed.
16. The interventions needed to safely administer IV potassium chloride include placing G.S. on continuous ECG monitoring, assessing the patency of the PICC line, and administering the infusion using an IV pump. Additionally, the potassium infusion must be administered over a period of at least 1 hour, and the IV bag should be inverted several times before and during the infusion.
17. The nurse can either wait for the pharmacist to send the drug or check with other units to see if they have furosemide available. If furosemide is not available, the provider may prescribe an alternative medication.
18. The nurse should assess G.S.’s vital signs and cardiac rhythm to determine if there are any changes that require immediate medical attention. The nurse should also ask G.S. about her medical history and report any concerns to the provider.